Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 96, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2002, 11:49 PM MDT for Stanley County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2002, 11:49 PM MDT (05:49 UTC)
- Expired
- Jul 21, 2002, 12:15 AM MDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Stanley County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 5.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1975 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
570 WUUS53 KABR 210549 SVRABR SDC117-210615- /NEW.KABR.SV.W.0164.210548-210615/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1148 PM MDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STANLEY COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1215 AM MDT * AT 1148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF CHANTLER CREEK REC AREA...OR ABOUT 21 MILES WEST OF FORT PIERRE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHANTLER CREEK REC AREA AROUND 1155 PM MDT STRONG WINDS HAVE BEEN REPORTED WITH THIS STORMS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4446 10098 4429 10091 4439 10058 4456 10056 PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:35 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 20, 8:35 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 935 PM CDT SAT JUL 20 2002 CONVECTION IN W SD LATE THIS EVENING WAS INCREASING IN COVERAGE AS SHOWN BY RADARS...COOLING AND EXPANDING TOPS ON SATELLITE AND INCREASING LIGHTNING ACTIVITY. AS THE LLJ INCREASES FROM THE S THROUGH THE NIGHT AND INTERSECTS THE BOUNDARY ACROSS S SD WHILE THE CAP TO THE NORTH OF THE BOUNDARY WEAKENS...THIS CONVECTION SHOULD CONTINUE TO EXPAND NORTHEAST ACROSS MUCH OF THE ABR CWA THROUGH THE NIGHT AND EXIT NE SD AND WC MN SUN MRNG. THEREFORE...HAVE INCREASED POPS FOR TONIGHT ACROSS THE AREA AND CONTINUED THEM IN THE NE PART OF THE CWA ON SUN MRNG. TEMPS WILL FALL INTO THE UPPER 60S TO THE LOWER 70S BY MRNG WITH N TO NE WINDS AT 5 TO 15 MPH CONTINUING N OF THE BOUNDARY. UPDATED FORECAST AND MADE CHANGES. .ABR...NONE MOHR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:14 AM MDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 46 min |
| Jul 21, 2:24 AM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Spink | 66 min |
| Jul 21, 2:43 AM MDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin | 62 min |
| Jul 21, 3:30 AM MDT | Severe Thunderstorm Warning | ABR | Marshall | 45 min |
| Jul 21, 4:11 AM MDT | Severe Thunderstorm Warning | ABR | Roberts | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.